Zhou and colleagues from Brighton and Sussex Hospitals presented a poster detailing two cases of bile duct and liver complications related to recreational use of ketamine.
Both patients had regularly used ketamine for 12 months and were taking ritonavir-boosted PIs. Patients presented acutely with nausea, vomiting and epigastric pain. ALT was raised at 3.2X and 10.1X the upper limit of normal (ULN) and an ALP raised 1.7X and 2.5X ULN for cases 1 and 2 respectively.
Case one was a 38 year old Caucasian man with CD4 count of 788 cells/mm3 and undetectable viral load on stable ART (abacavir/3TC/darunavir/ritonavir) who reported daily use of 1-2 g ketamine.
Antinuclear, antimitochondrial, anti-smooth muscle and anti-liver kidney microsomal antibodies, serum copper, serum caeruloplasmin, ferritin, transferrin, A1-antitrypsin HBV, HCV and CMV serology were all negative in both cases on more than one occasion. Magnetic resonance pancreatocholangiogram (MRCP) showed marked dilatation of the common bile duct (CBD) to 18mm (6X normal) and 14mm (4.5X normal) for cases 1 and 2 respectively. No underlying ductal obstruction was seen by ERCP.
Symptoms resolved after the discontinuation of ketamine with normalisation of LFTs and reduction in CBD diameter by 28% at 4 weeks (case 1) and 29% reduction at 12 weeks (case 2).
Although these complications are known with recreational ketamine the authors stated that these are first reports in HIV positive patients and suggested a possbile faster progression (after ketamine use for 12 months vs. 4 years) that may have been compounded by inhibitory impact of ritonavir on the CYP3A4 major pathway for ketamine elimination.
Zhou J et al. Dilated common bile duct and deranged liver function tests associated with ketamine use in two HIV positive MSM. 18th BHIVA Conference, 18-20 April 2012, Birmingham. Poster abstract 226.
No comments have been made.
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.